Alert archive / Kansas / Wind Advisories in 2008
Wind Advisory 10, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Apr 25, 2008, 3:43 AM CDT for 6 counties in Kansas. It took effect at Apr 25, 2008, 5:00 AM CDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Apr 25, 2008, 3:43 AM CDT (08:43 UTC)
- In effect from
- Apr 25, 2008, 5:00 AM CDT
- Expired
- Apr 25, 2008, 10:05 AM CDT
- In force
- 5 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 956 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KTOP 250843 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 343 AM CDT FRI APR 25 2008 ...WIND ADVISORY FOR MUCH OF NORTH CENTRAL KANSAS UNTIL NOON TODAY... .STRONG WINDS WILL DEVELOP IN THE WAKE OF A COLD FRONT THIS MORNING ACROSS MUCH OF NORTH CENTRAL KANSAS. A LOW PRESSURE AREA WILL MOVE NORTHEAST FROM KANSAS INTO IOWA THIS MORNING WITH THE WINDS DECREASING THIS AFTERNOON. KSZ008-009-020-021-034-035-251700- /O.NEW.KTOP.WI.Y.0010.080425T1000Z-080425T1700Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE 343 AM CDT FRI APR 25 2008 ...WIND ADVISORY IN EFFECT UNTIL NOON CDT TODAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL NOON CDT TODAY. NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH ARE EXPECTED THIS MORNING. THE WINDS WILL DECREASE DURING THE AFTERNOON HOURS AS A STRONG LOW PRESSURE AREA MOVES RAPIDLY NORTHEAST. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. $$
1 follow-up statement
000 WWUS73 KTOP 251505 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1005 AM CDT FRI APR 25 2008 KSZ008-009-020-021-034-035-251615- /O.CAN.KTOP.WI.Y.0010.000000T0000Z-080425T1700Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE 1005 AM CDT FRI APR 25 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELED THE WIND ADVISORY. NORTHWEST WINDS OF 15 TO 30 MPH ARE EXPECTED TO CONTINUE THROUGH THE AFTERNOON OVER THE AREA...BUT WIND ADVISORY CRITERIA OF SUSTAINED WIND SPEEDS OF 30 MPH ARE NO LONGER EXPECTED. THUS THE WIND ADVISORY HAS BEEN CANCELED. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 24, 3:35 PM CDT, 12 hours 8 minutes earlier.
Area forecast discussion, Apr 24, 3:35 PM CDT, 12 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 335 PM CDT THU APR 24 2008 .DISCUSSION... MAIN FORECAST CONCERN FOR TONIGHT IS SEVERE WEATHER. EARLY AFTN WATER VAPOR IMAGERY INDCS NEXT UPSTRM SHRTWV IS NOW MOVING THROUGH CO AND IS PROGGED TO EMERGE OUT ONTO THE WESTERN HIGH PLAINS THIS EVNG. 18Z SOUNDING FM KTOP INDCS A SIG INCREASE IN THE EML TMPS...BUT ALSO A SIG INCREASE IN H825/850 MB MOISTURE. THUS THE SOUNDING IS NOT STRONGLY CAPPED...BUT WITH A LACK OF LO LVL FORCING AND LARGE-SCALE FORCING FOR SUBSIDENCE ALOFT...THE CAP IS EXPECTED TO HOLD THRU THE EVENING. THUS MAINTAINED A SCHC POP IN THE FAR WEST THIS EVNG AND THEN SPREAD LIKELY POPS AFTER MIDNIGHT ALONG THE KS NEB BORDER WITH LO CHC POPS SOUTH OF INTERSTATE 70. CURRENT THINKING IS STILL THAT THUNDERSTORMS WILL DEVELOP OVER THE TRI STATE REGION OF SW NEB LATE THIS AFTN. SHEAR AND INSTABILITY SHLD ALLOW FOR STORMS TO KEEP GOING THROUGH THE EVNG AS THEY MOV EWD. DEVELOPMENT SHLD BE UPSCALE INTO A FORWARD PROPAGATING MCS AND ENTER OUR NW CWA AT OR AFTER 9 PM. THUS SOME SEVERE WEATHER ACRS THE NORTH TONIGHT STILL LOOKS LIKELY WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. WL CONT WITH THE SVR WORDING IN THE NRN CWA WITH THIS THINKING IN MIND. INCREASED GOING LOWS FOR TONIGHT OVER CNTRL AND SOUTHERN CWA WHERE STG SRLY FLOW SHLD CONT THRU THE NIGHT KEEPING TMPS UP. SFC CDFNT SHLD BE MOVING THRU THE ERN CWA ARND 12Z FRI AND CLEAR THE CWA AROUND 18Z. WL CONT WITH A MENTION OF TSRA IN THE MRNG ERN CWA...BUT SHLD SEE A DRIER AFTN WITH MOISTURE AND INSTABILITY GETTING PUSHED EWD. GOOD MIXING EXPECTED TOMORROW BEHIND THE FNT TOMORROW WITH MOST LOCATIONS MIXING TO AT LEAST H85. DECENT CAA BEHIND THE FNT WILL OFF-SET SOME OF GOOD MIXING...BUT DID INCREASE GOING HIGHS OVER THE SRN CWA. BOUSTEAD AS MAIN UPPER LEVEL TROUGH LIFTS OUT ACROSS THE UPPER MS VALLEY AND WINDS BECOME LIGHTER WITH HIGH PRESSURE AND DRY AIR IN PLACE...EXPECT AN UNSEASONABLY COOL NIGHT WITH LOWS IN THE UPPER 30S COMMON. ANOTHER NORTHWEST FLOW WAVE WILL DIG SOUTHEAST ACROSS THE CENTRAL PLAINS ON SATURDAY AND PROVIDE ANOTHER CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS. WITH A COOL START AND AN INCREASE IN CLOUDS THROUGH THE DAY...HIGHS MAY BE LIMITE SOMEWHAT...ESPECIALLY WITH ANY PRECIP THAT DEVELOPS. HAVE THEREFORE LOWERED HIGHS INTO THE LOWER 60S ALONG AND NORTH OF I 70 AND INCREASED POPS IN THE AFTERNOON NORTHWEST AREAS. MODELS ARE QUICKER WITH THE SPEED OF THIS WAVE AND IT EXITS THE CWA EARLY SUNDAY. AS A RESULT TRIMMED POPS SUNDAY TO ONLY THE SOUTHEAST CWA IN THE MORNING. ALSO LOWERED HIGHS SLIGHTLY AS WELL WITH CAA ARRIVING EARLIER IN THE DAY. OTHERWISE A COUPLE MORE UNSEASONABLY COOL NIGHTS IN STORE ACROSS THE CWA SATURDAY NIGHT AND SUNDAY NIGHTS IN NORTHWEST FLOW AND SFC HIGH PRESSURE BUILDING IN ACROSS THE AREA. VEERING UPPER LEVEL FLOW AND LEESIDE CYCLOGENESIS WILL DEVELOP BY TUESDAY INTO WEDNESDAY AND ALLOW FOR TEMPS TUESDAY INTO WEDNESDAY TO WARM BACK INTO THE UPPER 60S TO LOWER 70S. IT WILL ALSO HELP TO INCREASE THE CHANCES FOR SHOWERS/THUNDERSTORMS TO DEVELOP ALONG AND NORTH OF A WARM FRONT NEAR THE AREAS LATE WEDNESDAY INTO THURSDAY. BOTH ECMWF AND GFS ARE SIMILAR WITH THIS SCENARIO. HAVE THEREFORE ADDED POPS INTO THURSDAY. 63 && .AVIATION... MVFR CONDS EXPECTED TO GENERALLY CONT THRU THE NIGHT. AS MIXING CONTS THIS AFTN MAY SEE SOME VFR CONDS FOR A TIME THIS EVNG ESPECIALLY FOR THE MHK TAF SITE...BUT AS LO LVL JET ONCE AGAIN DEVELOPS TONIGHT WLD EXPECT MVFR CONDS TO SET BACK IN AFTER 06Z TONIGHT. CONSIDERED PUTTING IN SOME NON CONVECTIVE LO LVL WIND SHEAR TONIGHT WITH THE LO LVL JET...BUT EVEN AFTER WINDS DIMINISH A LITTLE THIS EVNG...SHLD SEE THE GUSTS ONCE AGAIN PICK UP AFTER MIDNIGHT. DECIDED NOT TO INCLUDE ANY MENTION OF THUNDER IN ANY OF THE TAFS SITES AS BEST COVERAGE IS EXPECTED TO BE NORTH OF THE TERMINALS...BUT THIS WL HAVE TO BE MONITORED THRU LATE EVNG. VFR CONDS ARE THEN EXPECTED TO DEVELOP THRU THE DAY ON FRI AS FNT MOVS TO THE EAST. BOUSTEAD && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Apr 24, 8:19 PM CDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 819 PM CDT THU APR 24 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-260130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 819 PM CDT THU APR 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE STILL FORECAST TO FORM INTO A CLUSTER AND MOVE EAST ACROSS NORTHERN KANSAS AND SOUTHERN NEBRASKA. THESE STORMS WILL LIKELY NOT AFFECT NORTH CENTRAL KANSAS UNTIL AROUND MIDNIGHT...THEN MOVING ACROSS NORTHEAST KANSAS THROUGH THE EARLY MORNING HOURS. THESE STORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. THE MOST LIKELY AREA FOR THESE STORMS TO OCCUR WILL BE NORTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS SHOULD BE EXITING NORTHEAST KANSAS DURING THE MORNING THURSDAY. A COLD FRONT IS EXPECTED TO MOVE ACROSS NORTH CENTRAL... NORTHEAST AND EAST CENTRAL KANSAS SATURDAY AFTERNOON AND EARLY SUNDAY MORNING WHICH WILL BRING ANOTHER CHANCE FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY STILL BE NEEDED AFTER MIDNIGHT FOR AREAS NORTH OF INTERSTATE 70 AS THUNDERSTORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. WOLTERS
In the hours before
Special weather statement, Apr 25, 2:24 AM CDT, 1 hour 19 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 224 AM CDT FRI APR 25 2008 KSZ008-009-020-021-250745- CLAY-CLOUD-REPUBLIC-WASHINGTON- 224 AM CDT FRI APR 25 2008 THROUGH 245 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 38 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CLYDE... VINING...CLIFTON...PALMER AND LINN. A TORNADO WATCH IS ALSO IN EFFECT.
Special weather statement, Apr 25, 2:54 AM CDT, 49 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 254 AM CDT FRI APR 25 2008 KSZ011-012-250845- BROWN-NEMAHA- 254 AM CDT FRI APR 25 2008 THROUGH 345 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 45 MPH ACROSS PORTIONS OF NEMAHA AND BROWN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE HAMLIN...RESERVE... HIAWATHA...IOWA SAC AND FOX RESERVATION AND ROBINSON. A TORNADO WATCH IS ALSO IN EFFECT.
Special weather statement, Apr 25, 2:55 AM CDT, 48 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 255 AM CDT FRI APR 25 2008 KSZ009-021-022-250830- CLAY-RILEY-WASHINGTON- 255 AM CDT FRI APR 25 2008 THROUGH 330 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 42 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE LINN...GREENLEAF AND BARNES. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 7 AM.
Special weather statement, Apr 25, 2:58 AM CDT, 45 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 258 AM CDT FRI APR 25 2008 KSZ010-250830- MARSHALL- 258 AM CDT FRI APR 25 2008 THROUGH 330 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 38 MPH ACROSS MARSHALL COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WINDS UP TO 40 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE LILLIS...SUMMERFIELD...VERMILLION AND AXTELL. A TORNADO WATCH IS ALSO IN EFFECT.
Local storm report, Apr 25, 3:11 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
311 AM CDT FRI APR 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM HAIL 6 S PALMER 39.55N 97.14W
04/25/2008 E1.00 INCH CLAY KS TRAINED SPOTTER
&&
WOLTERSSpecial weather statement, Apr 25, 3:28 AM CDT, 15 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 328 AM CDT FRI APR 25 2008 KSZ010>012-250930- BROWN-MARSHALL-NEMAHA- 328 AM CDT FRI APR 25 2008 THROUGH 430 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 35 MPH ACROSS PORTIONS OF NEMAHA COUNTY...AND WESTERN BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE SENECA...BERN...ONEIDA...WOODLAWN...SABETHA...FAIRVIEW...MORRILL... POWHATTAN...HAMLIN...RESERVE AND HIAWATHA. A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 10:51 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 39 min |
| Apr 24, 11:20 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 55 min |
| Apr 24, 11:45 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 60 min |
| Apr 25, 12:15 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 24 min |
| Apr 25, 12:26 AM CDT | Severe Thunderstorm Warning | TOP | Cloud | 49 min |
| Apr 25, 12:41 AM CDT | Tornado Warning | TOP | Cloud, Republic | 49 min |
| Apr 25, 12:46 AM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 59 min |
| Apr 25, 1:18 AM CDT | Flash Flood Warning | TOP | Republic, Washington | 3 hr |
| Apr 25, 1:30 AM CDT | Tornado Warning | TOP | Cloud, Republic, Washington | 30 min |
| Apr 25, 3:50 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 40 min |
| Apr 25, 3:02 PM CDT | River Flood Warning | TOP | Marshall | 36 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.